Tennessee, 2013Flooding in Tennessee, July 7, 2013
July 7, 2013 · NWS MRX · 3 events in 3 counties and zones
Several days of widespread rainfall prompted numerous occasions of urban and small stream flooding. The prolonged duration allowed for the occurrence of some areal flooding on the 7th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of widespread rainfall prompted numerous occasions of urban and small stream flooding. The prolonged duration allowed for the occurrence of some areal flooding on the 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 7, 1:30 AM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 7, 1:30 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT SUN JUL 7 2013
.SHORT TERM...(TODAY AND TONIGHT)...UPPER TROUGH WILL MOVE SLOWLY
EAST ACROSS THE OHIO VALLEY TODAY WITH THE UPPER FLOW BECOMING
WESTERLY BY THIS EVENING PULLING ABNORMALLY HIGH PWS SOUTH AND EAST
OF THE SOUTHERN APPALACHIANS. ALSO...ASSOCIATED UPPER JET WILL PULL
EAST AS WELL WITH DIVERGENCE ALOFT AND FRONTO-GENETIC FORCING
MOVING EAST OF THE AREA THIS AFTERNOON.
BANDS OF LIGHT TO MODERATE RAINS OVER THE AREA WILL CONTINUE MOST
OF THE DAY WITH ISOLATED AFTERNOON STORMS. DUE TO SATURATED
GROUND...ANY ADDITIONAL RAINFALL MAY CAUSE PROBLEMS SO WILL
CONTINUE FLOOD WATCH. AS UPPER TROUGH MOVES NORTHEAST OF THE AREA
THIS EVENING...COVERAGE OF SHOWERS WILL DIMINISH...SO WILL ALLOW
WATCH TO EXPIRE.
.LONG TERM /MONDAY THROUGH SATURDAY/...
WITH THE UPPER-LEVEL TROUGH FINALLY EXITING THE REGION INTO THE
UPPER OHIO VALLEY ON MONDAY AN UPPER-LEVEL RIDGE WILL BUILD IN FOR
THE FIRST HALF OF THE WEEK. HOWEVER...GIVEN THE ABUNDANT GULF
MOISTURE PRESENT UNDERNEATH THIS RIDGE...DECENT CHANCES FOR
SCATTERED DIURNAL CONVECTION WILL EXIST EACH DAY...THOUGH MORE
SUNSHINE AND SLIGHTLY WARMER TEMPERATURES ARE ALSO EXPECTED. THE
NEXT UPPER-LEVEL STORM SYSTEM WILL DROP A COLD FRONT SOUTH FROM THE
OHIO VALLEY INTO THE SOUTHERN APPALACHIANS WEDNESDAY NIGHT INTO
THURSDAY...PROVIDING AN EVEN BETTER CHANCE FOR ORGANIZED SHOWERS AND
THUNDERSTORMS. THUS...HAVE GONE LIKELY POPS AREAWIDE DURING THIS
TIME PERIOD. AS HAS BEEN THE CASE THE PAST SEVERAL DAYS...THE
PRIMARY IMPACTS FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY
RAINFALL GIVEN THE HIGH MOISTURE CONTENT/PWAT VALUES PROGGED TO BE
IN PLACE. MODELS ARE NOW HINTING AT ANOTHER CUT-OFF LOW DRIFTING
SOUTH LATE THIS WEEK INTO THE WEEKEND...WHICH COULD RESULT IN
ADDITIONAL RAIN CHANCES AND COOLER TEMPERATURES NEXT WEEKEND. GIVEN
THIS...HAVE UNDERCUT MOS GUIDANCE BY A FEW DEGREES AT THE END OF THE
PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 79 69 85 70 87 / 80 30 40 20 40
KNOXVILLE MCGHEE TYSON AIRPORT, TN 80 68 85 70 87 / 80 50 40 20 40
OAK RIDGE, TN 79 68 84 70 87 / 80 40 40 20 40
TRI CITIES AIRPORT, TN 79 65 82 64 86 / 80 60 40 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...JOHNSON...
KNOX...LOUDON...MARION...MCMINN...MEIGS...MORGAN...NW
BLOUNT...NORTH SEVIER...NORTHWEST CARTER...NORTHWEST
COCKE...NORTHWEST GREENE...NORTHWEST MONROE...RHEA...
ROANE...SCOTT TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...
SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...
SULLIVAN...UNICOI...UNION...WASHINGTON TN...WEST POLK.
VA...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
WASHINGTON.
&&Hazardous weather outlook, Jul 7, 2:22 AM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 AM EDT SUN JUL 7 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
422 AM EDT SUN JUL 7 2013 /322 AM CDT SUN JUL 7 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
BANDS OF SHOWERS AND ISOLATED AFTERNOON THUNDERSTORMS WITH MODERATE
RAINFALL WILL CONTINUE TO MOVE NORTH ACROSS THE REGION TODAY.
FOR THE LATEST INFORMATION CONCERNING THE FLOOD POTENTIAL...PLEASE
SEE THE LATEST FLOOD WATCH PRODUCT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MONDAY THROUGH FRIDAY. SOME OF THESE STORMS WILL BE STRONG WITH
ISOLATED SEVERE THUNDERSTORMS POSSIBLE. THE MAIN CONCERN WILL BE
DAMAGING WINDS AND LOCALIZED HEAVY RAINFALL PRODUCING FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY FOR HEAVY RAINFALL
AND FLOODING REPORTS. DUE TO THE EXPECTED ISOLATED NATURE OF THE
STRONG STORMS THIS WEEK...SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Bledsoe
- When
- July 7, 4:21 AM CST to 9:30 AM CST
- Where
- Bledsoe County, 5 mi NNW of Pikeville to 5 mi WSW of Pikeville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.667, -85.234
Reports of flooding across the county. Numerous roads under water.
Flood, Hamilton
- When
- July 7, 5:21 AM EST to 10:30 AM EST
- Where
- Hamilton County, 5 mi SW of Chattanooga to 15 mi ESE of Chattanooga
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.999, -85.343
Flooding reported across Hamilton County. Numerous roads under water. Water evacuations on Ken Lane Rd in Chattanooga.
Flood, Rhea
- When
- July 7, 5:21 AM EST to 10:30 AM EST
- Where
- Rhea County, 10 mi SW of Evensville to 10 mi S of Evensville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 35.468, -85.076
Flooding reported across the county with numerous roads under water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New York, July 7 to 8, 20131 death · 1.75 in hail · 14 events
- Excessive Heat in New York, July 7 to 8, 20131 death · 1 event
- Flash Flooding in Vermont, July 7 to 10, 2013$625,000 · 10 events
- Damaging Winds in Pennsylvania, July 7, 2013$125,000 · 61 kt wind · 31 events
- Flash Flooding in New York, July 7 to 8, 2013$230,000 · 10 events
- Hail in Nebraska, July 7, 2013$265,000 · 1.75 in hail · 6 events
- Damaging Winds in West Virginia, July 7, 2013$148,000 · 50 kt wind · 9 events
- Hail and Damaging Wind in Wisconsin, July 7 to 8, 2013$99,000 · 65 kt wind · 6 events
- Lightning Strike in Guam, July 7, 2013$50,000 · 1 event
- Hail and Damaging Winds in New Jersey, July 7, 2013$34,000 · 1.75 in hail · 6 events
- Damaging Wind in Connecticut, July 7, 2013$30,000 · 50 kt wind · 1 event
- Flash Flooding and Damaging Winds in South Dakota, July 7, 2013$17,000 · 61 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467037, 467038, 467051.